My husband has schizoaffective disorder and he has been having bipolar and schizophrenic episodes since late december. He has been acting very de oriented and confused till today.
He has been taken haloperidol, lithium carbonate, benztropine (for shaking cuz the lithium) and propanolol since like 3-4 years ago and he's been doing pretty good and focused. But since november his psychiatrist prescribed him metformin to lose some weight.
He stopped metformin on January when he started to get sick in case it was interacting with his other meds.
Then on middle January his mom had to call to put him in the hospital inpatient room. He stayed there for one week and he came back home slightly better. But after couple of weeks he started to get confused again. I always made sure he was taking his meds properly.
Then last week his mom put him in the inpatient again , he was there for 5 days then he came back and didn't improve at all.
This last time on the hospital they gave him an haloperidol injection that he has to get once a month, then benztropine pills twice a day, and 1 Haloperidol pill at bedtime. They didnt leave clear if he has to take lithium, his last blood test in there shows lithium levels of over 1.5 , so on the toxic side. However on the blood test of his first time on the hospital his lithium level were very low of 0.2.
I'm really confused why his meds don't seem to be working when they were fine for 3 years.
He has an follow up on next week and a psychiatrist appointment on April 16.
Thank you and sorry for my long testament. I would like to hear someone opinion.
Welcome to the forum, @Crys2019
My 18yo daughter is also on haloperidol and benztropine for her schizotypal personality disorder. She just started a month ago and is doing well so far…
I am no pharmacist or a chemist, so I can only guess what might be happening…from what you described there are couple of is the metformin and the higher lithium levels from what I see on the internet is that metformin does interact with the lithium, so I wonder if that is what caused the higher lithium levels? I am just guessing. You said that the metformin was stopped in January… I don’t know how long the effects of the interaction could last… The psychiatrist might be able to say what might be going on… but if you want to know before, maybe you could ask a pharmacist?
If his lithium levels were that low on the first hospital admission, is there a chance he wasn’t taking it?
I think that might be a good suggestion since your follow up appointments are still far away. You could make a list of the drugs and the dates he was on/off them and ask a pharmacist about interactions.
Clozapine only med saved my grandson schizo affective. He gained 100 pounds but has since taken 75 off. He takes metformin for insulin resistance
My mom cannot decide what time of the day it is, what day of the week it is, if she took her meds or not. We realized she was double even triple dosing her meds. It was making her really unstable. finally bought my mom a pill dispenser (and removed all medication out of her home) that has a timer and an alarm. She does much better with her meds. It’s really important that medication is taken properly and consistently, through process of elimation we figured this out.
I would imagine not taking the meds may have the same effect. Just a thought. Annie